Aa
Aa
A
A
A
Close
1325952 tn?1274923917

Takayasu Arteritis & 3 leaky heart valves

My 16 year old daughter has a rare auto-immune disease called "Takayasu Arteritis".  Her medicines consist of Prednisone 10 mg daily (down from 40 mg), Azathirophrine 150 mg daily, Methotrexate 1cc 25mg injection weekly, Humira 40mg 1cc injection weekly, & Levothyroxine .5mcg daily. Despite these medications, her Sed-rate ranges 13 - 40 and its checked every 2 weeks along with CRP which ranges 3.2 - 12. Her Liver Panel, Kidney Panel, & CBC are normal except for WBC ranges 10 - 13. She has pulseless left arm, left subclavian occlusion at 100% with collateral vessels suppling blood to arm. Partial right subclavian occlusion with bruits and reduced pulse. Current & chronic symptoms are: Dizziness daily, Headaches daily, eye pain occasionally, memory/concentration issues. No vascular surgery is recommended at this time. She's been referred to a neurologist even though CT last week shows no brain atrophy and major vessels & circle of wills shows good blood supply.  NEW ECHO-CARDIOGRAM from last week, shows 3 valve leaks. TRICUSPID REGURGITATION, AORTIC REGURGITATION, & PULMONIC REGURGITATION.  These are all considered small and should be watched. 6 months ago she only had a small Aortic Valve leak.  Could these 3 valve leaks be clues to something else?  I have read that many of my daughters symptoms could be explained by Pulmonary Hypertension, but most doctors seem to think she needs a neurologist? CT showed brain had good blood circulation.  I know TA is an extremely difficult disease to manage, but I want to be proactive rather than waiting for an life-threatening emergency to happen.  Whats your thoughts? Also do all three of these valve leaks show up together often?  Could the fact that she has all three at the same time be a tell-tale sign of something not yet discovered?  Your help is greatly appreciated. Will TA cause the valves to get worse?
6 Responses
Sort by: Helpful Oldest Newest
434278 tn?1324706225
I wished I could give you some insight.  Maybe someone on the cardiac forum could help.  I know it's very scary when it's your baby that is so seriously sick.  I am praying for her and for you.  Asking God to give you wisdom and peace.  It does sound like the drs. are taking this very serious.  My husband had an anuryism several years back in the ascending aorta caused by a leaking aorta valve.  The aorta was 6 cm, but I've heard of others who were 12cm and didn't burst before surgery.  That is really cutting it too close.  I know she is having other problems w/ circulation.  Are the drs. answering your questions to your liking?
Helpful - 0
1325952 tn?1274923917
thank you for your comments.  the one thing that keeps us going is knowing that the Lord is in control and will never give us more than we can handle.  yes it is scary, but my daughter who is 16 also have very strong faith.  i am sorry to hear about your husband. i truly am.  my husband had two bleeding strokes and a pulmonary embolism in jan 2008.  he survived with only some blindness in his right eye, some minor short term memory issues and some balance issues, but no speech problems.  i told him the Lord is trying to get ahold of him and has given him a second chance. drs. said he should have dies two times over...  As far as our drs answering questions, yes they do, but half the time i feel i know more than them since this is a very rare disease and i read medical journal and research reports all the time.  thank you so much for your message and god bless you and yours at home.
Helpful - 0
Avatar universal
Hi,
I also have TA, hence no pulses due to subclavian blockage, also have carotid involvement. I have had stents put in pulmonary arteries to relieve hypertension from the TA induced stenosis. I have several specialists managing my TA. They include cardiologist, pulmonologist, rheumatologist, interventional cardiologist and vascular intervention specialist. I also have a hematologist/oncologist for another condition. Pulmonary hypertension is secondary to Takayasu's, basically the pressure builds in right side of the heart due to stenosis in the lungs.
You need to know if your daughters takayasu is active(inflammation) or not(scarring phase) her treatment will depend on that. If inflammatory stage she will need immunosuppressant therapy probably. I have recently switched to a macrobiotic diet (under the guidance of a macrobiotic counselor) and this is making me feel much better. Hope this helps, we can talk more, Let me know your contact info.
Helpful - 0
1325952 tn?1274923917
I know its been 2 years since my last post. My daughter is still fighting the Takayasu.  She suffered septic shock this past Feb 2012, due to a simple virus (CMV) which usually causes a runny nose in small children, but it put my daughter in the hospital with a 104 fever. Her TA damage has spread to her lungs and most recently to her celiac artery which supplies blood to the liver; however, the celiac artery has only mild stenosis as of Feb 2012.  My daughter's prednisone was back up to 40 mg but currently at 20 mg daily. Humira is still weekly injections but Doctor wants to take her off Humira and put her on monthly IV Infusions of Actemra. Before they can start that, they have referred her to an ENT specialist due to ongoing problems, which could be anything from fungus infection of the all sinuses, to lymphoma. Her appt is June 29th.  While we wait, my daughter is having nausea, pains, & headaches. I'm not sure if the nausea is from the TA, a complication of the TA involving a vessel/artery, or if she is getting sick with another virus?   I'd love to know if you have heard anything about Actemra?  Also, as my daughter just recently went cold turkey off Humira & Prednisone until the sinus mystery is solved, does anyone know if going cold turkey off both these at the same time can cause complications or sickness?
Helpful - 0
Avatar universal
Going cold turkey off Humira isn't generally a problem.

With prednisone, though, it can be, especially if she's been on it a long time, as normal steroid production in the body may have been changed. Nausea, pain and headaches can be signs of prednisone withdrawal. Other signs can include fever, fatigue, and low blood pressure.
Helpful - 0
1325952 tn?1274923917
Thank you for your info. I will do some research on that.  =)
Helpful - 0
Have an Answer?

You are reading content posted in the Autoimmune Disorders Community

Top Autoimmune Diseases Answerers
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?